Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 217, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 14, 2023, 10:55 AM CDT for Norton County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2023, 10:55 AM CDT (15:55 UTC)
- Expired
- Jul 14, 2023, 12:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Norton County, KS
The radar
The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 8:41 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1423 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1385 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 8:57 AM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 14, 8:57 AM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Goodland KS 757 AM MDT Fri Jul 14 2023 .UPDATE... Issued at 755 AM MDT Fri Jul 14 2023 Severe Thunderstorm Watch 489 is in effect until 20z this afternoon for areas along/north of Highway 24 and along/east of Highway 25. Large hail, damaging winds and locally heavy rainfall are all possible. && .SHORT TERM...(Today through Saturday night) Issued at 445 AM MDT Fri Jul 14 2023 Synoptic Overview: An amplifying upper level ridge will migrate westward from the Desert Southwest to the southern Pacific Coast this weekend. Today-Tonight: Flow aloft will veer from WNW to NW in this period.. as the aforementioned ridge retrogrades to the Pacific Coast and amplifies /extends northward/ through the Intermountain West and PAC NW. Modest low-level /850 mb/ warm advection and frontogenesis (per 04-10Z SPC Mesoanalysis data) continue to foster bouts of elevated convection in northwest Nebraska this morning. Thus far, elevated convection has progressively weakened while tracking downstream /ESE-SE/ into central and southern Nebraska, however.. simulated reflectivity forecasts via recent runs of the HRRR and NAM NEST suggest that, as the morning progresses.. [1] the onset of diurnal heating/destabilization and [2] augmented forcing associated with convective remnants (e.g. mesoscale convective vorticity maxima, outflow).. will allow convection to maintain intensity with southern extent and/or assist in additional development invof the KS/NE border late this morning and early this afternoon. While such a scenario seems likely.. given that convection allowing guidance has ill-captured upstream convection (thus far) this morning.. downstream convective evolution (location/coverage over northwest KS, in particular) remains obfuscated. At present, areas situated along/east of Highway 83 appear most likely to be affected by convection late this morning and early this afternoon (~17-21Z) -- where 30-45 KT effective deep layer shear, moderate to strong instability (1500-2500 J/kg MLCAPE) and moderate to strong DCAPE (1000-1400 J/kg) are supportive of supercells capable of producing large hail and damaging winds. Recent runs of the HRRR indicate that scattered convection developing along northern portions of the Colorado Front Range invof peak heating may track downstream (E and SE) into northeast CO late this afternoon and early this evening (~23-03Z).. where a *relatively* drier and less-favorable thermodynamic/kinematic environment may, nevertheless, support an isolated supercell capable of producing large hail and damaging winds. Sat-Sat night: NW flow aloft may tend to promote surface troughing/cyclogenesis in the lee of the southern Rockies (e.g. NM) in this period -- particularly in the wake of widespread convection propagating southward from the Central to Southern Plains Fri eve/night. Expect relatively cooler temperatures and [overall] decreased potential for convection. .LONG TERM...(Sunday through Friday) Issued at 319 AM MDT Fri Jul 14 2023 At the start of the long term period, forecast models depict the CWA with a northwesterly flow aloft being between an upper air ridge out to the west and an upper air trough out to the east on Sunday morning. The northwesterly flow looks to continue through the remainder of the day with a shortwave disturbance seen in the evening in the flow over central KS. On Monday, model guidance forecasts the western ridge moving eastward over the Rockies keeping the northwesterly flow over the CWA throughout the entire day. An upper air low in the Pacific Northwest looks to trail the ridge being on the Canadian side of the international border. For Tuesday, forecast models show the CWA taking a westerly zonal flow being between the upper air low moving eastward along the Canadian border and a large upper air high over the southwestern CONUS. Models also show another shortwave disturbance over the CWA during the evening. On Wednesday, models show almost a repeat of the previous day with westerly zonal flow over the CWA all throughout the day with yet another shortwave disturbance in the evening. One new feature to mention though is an upper air ridge moving over the western CONUS. Forecast guidance show this ridge continuing to move eastward going into Thursday and turning the CWA's upper air flow to northwesterly once again. A diurnal shortwave disturbance appears on Thursday evening over the CWA once again. On Friday, models have the CWA once again between an upper air ridge to the west and upper air trough to the east keeping the northwesterly flow aloft. The evening shortwave disturbance makes another appearance as well on Friday in the latest long term model runs. As far as the general upper air pattern goes, the long term models appear to have decent agreement throughout the extended period with a few differences. Will monitor to see if the agreement continues going forward. At the surface, the best chances for precipitation appear to be on Wednesday through Friday followed by Tuesday with Sunday and Monday only appearing to have a slight chance for small portions of the CWA. This is mostly because of presence, location, and timing of the aforementioned upper air shortwave disturbances on each day that will allow precipitation to occur. Upon looking at convective parameters of the days with the higher chances for precipitation, the CWA sees the highest 0-6km bulk shear reaching up to around 50 kts on Tuesday, Thursday, and Friday. As for model SBCAPE values, Friday shows values from 1000 to around 2000 J/kg across the entire region while Wednesday shows sub-2000 J/kg in eastern half of the CWA and Thursday shows sub-2000 J/kg in western two- thirds of the CWA during the evening hours of each day. Will continue to monitor these convective chances, but the potential looks to possibly be there. Also worth noting is that models continue to show PWAT values at least one inch and sometimes near 1.5 inches on Tuesday through Friday, so will have watch for heavy rain/flash flooding potential. Models also hint at a backdoor cold front to possibly pass through the CWA on Wednesday night/Thursday morning, so will monitor to see this feature appears in future model runs. Critical fire weather does not look be a concern during the long term period with minimum RH values looking to stay above 20 percent though will watch to see if this changes. For the temperature forecast, the CWA expects daytime highs in the upper 80s to middle 90s on Sunday followed by Monday's highs in the middle to upper 90s. Tuesday's daytime highs look the warmest with highs in the middle 90s to around the 100 degree mark. Temperatures start to trend downward beginning on Wednesday with highs in the lower to middle 90s and highs on Thursday in the middle 80s to lower 90s range. Friday's daytime highs look to stay within the 80s range across the entire region. Heat indices values may rise to around 100 degrees on Monday and Tuesday for some portions of the region. As for overnight lows, Sunday night expects lows in the lower to middle 60s while Monday and Tuesday nights see low temperatures in the middle 60s to the lower 70s. Overnight lows are forecasted to be in the lower to upper 60s on Wednesday night followed by overnight lows being in the lower to middle 60s for the remainder of the long term period. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 445 AM MDT Fri Jul 14 2023 With little change in the synoptic pattern -- and ongoing convection both around and upstream of the region -- below average confidence persists with regard to wind speed/direction, ceilings and thunderstorm potential. GLD: IFR-LIFR ceilings (and/or visbys associated with fog) are possible a few hours on either side of sunrise, mainly in the 10-15Z time frame, lifting to MVFR-VFR by late morning.. similar to yesterday. At this time, it appears that afternoon storms should be fairly far-removed (north and east) from Goodland. IFR- LIFR ceilings may develop after sunset.. near the end of the TAF period. Light southerly to easterly winds will prevail overnight. Winds are anticipated to shift to the N and increase to 15-25 knots late this morning or early this afternoon.. in association with convective outflow emanating from early morning storms in western-central Nebraska. Winds should gradually weaken and veer to the NE and E thereafter (as convection progresses southeastward through central Kansas).. becoming light and variable after sunset. MCK: IFR-LIFR ceilings (and/or visbys associated with fog) may develop prior to sunrise, though confidence is well below average. A potential for thunderstorms appears likely during the mid-late morning (12-16Z).. as ongoing storms in western-central Nebraska gradually progress southeast toward the Kansas border. IFR-LIFR ceilings may develop after sunset.. near the end of the TAF period. Light southerly to easterly winds will prevail overnight. Winds are anticipated to shift to the N and increase to 15-25 knots during the mid-late morning.. in association with convective outflow emanating from early ongoing storms in western-central Nebraska. Winds should gradually weaken and veer to the NE and E thereafter (as convection progresses southeastward through central Kansas).. becoming light and variable after sunset. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...Vincent LONG TERM...076 AVIATION...Vincent
Hazardous weather outlook, Jul 14, 8:53 AM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 753 AM MDT Fri Jul 14 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151400- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 753 AM MDT Fri Jul 14 2023 /853 AM CDT Fri Jul 14 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Severe Thunderstorm Watch 489 is in effect for areas along and north of Highway 24, and along and east of Highway 25 through 200 PM MDT/300 PM CDT. Large hail, damaging winds and locally heavy rainfall are all possible. Scattered thunderstorms may develop along northern portions of the Colorado Front Range this afternoon, tracking east and southeast into northeast Colorado during the late afternoon. An isolated severe storm capable of producing large hail and damaging winds is possible, mainly between 5 PM and 9 PM MDT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today. Please send any reports of severe weather or flooding to the National Weather Service in Goodland via phone or social media.
In the hours before
Local storm report, Jul 14, 6:36 AM CDT, 4 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
536 AM MDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM Fog 2 SW Goodland 39.33N 101.73W
07/14/2023 E0.50 mi Sherman KS Dept of Highways
KDOT Highway camera Exit 17 on I-70.
&&
JNLocal storm report, Jul 14, 6:38 AM CDT, 4 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
538 AM MDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 AM Fog 2 NNE Goodland 39.37N 101.70W
07/14/2023 M0.25 mi Sherman KS ASOS
&&
JNLocal storm report, Jul 14, 6:55 AM CDT, 4 hours before
Preliminary Local Storm Report
National Weather Service Goodland KS
555 AM MDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 AM Fog 1 SSW Burlington 39.29N 102.28W
07/14/2023 E0.50 mi Kit Carson CO Dept of Highways
CDOT Highway cameras around Burlington
showing reduced visibility.
&&
JNLocal storm report, Jul 14, 7:09 AM CDT, 3 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
609 AM MDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 AM Fog 1 WSW Goodland 39.34N 101.73W
07/14/2023 E0.50 mi Sherman KS Public
Corrects previous fog report from 1 WSW
Goodland. Courtesy of Frontier Ag camera at
intersection of Hwy 24/27.
&&
JNLocal storm report, Jul 14, 10:33 AM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
933 AM MDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 AM Tstm Wnd Gst 2 E Mccook 40.21N 100.59W
07/14/2023 M53 MPH Red Willow NE ASOS
&&
JNLocal storm report, Jul 14, 10:48 AM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
948 AM MDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 AM Tstm Wnd Gst 4 SSW Bartley 40.20N 100.34W
07/14/2023 E60 MPH Red Willow NE Trained Spotter
estimated at least 60 mph wind gusts with
thunderstorm.
&&
TTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 11:06 AM CDT | Special Weather Statement | GLD | Decatur | 24 min |
| Jul 14, 11:17 AM CDT | Severe Thunderstorm Warning | GLD | Decatur | 43 min |
| Jul 14, 11:22 AM CDT | Special Weather Statement | GLD | Decatur | 23 min |
| Jul 14, 11:44 AM CDT | Special Weather Statement | GLD | Norton | 16 min |
| Jul 14, 11:45 AM CDT | Special Weather Statement | GLD | Decatur | 15 min |
| Jul 14, 11:53 AM CDT | Special Weather Statement | GLD | Graham | 22 min |
| Jul 14, 11:57 AM CDT | Special Weather Statement | GLD | Norton | 18 min |
| Jul 14, 12:01 PM CDT | Special Weather Statement | GLD | Sheridan | 29 min |
| Jul 14, 12:16 PM CDT | Special Weather Statement | GLD | Graham | 29 min |
| Jul 14, 12:35 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 55 min |
| Jul 14, 1:47 PM CDT | Special Weather Statement | GLD | Norton | 28 min |
| Jul 14, 10:13 AM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.